Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 20, 2013, 8:22 PM CDT for Decatur County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 8:22 PM CDT (01:22 UTC)
- Expired
- May 20, 2013, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
565
WUUS53 KDMX 210122
SVRDMX
IAC053-210200-
/O.NEW.KDMX.SV.W.0065.130521T0122Z-130521T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 900 PM CDT
* AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LAMONI...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND RIVER AROUND 830 PM CDT.
DECATUR CITY AROUND 835 PM CDT.
LEON AROUND 840 PM CDT.
VAN WERT AROUND 845 PM CDT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 5 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4058 9402 4080 9402 4090 9386 4090 9379
4074 9356
TIME...MOT...LOC 0123Z 241DEG 35KT 4070 9400
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
124 WWUS53 KDMX 210146 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 846 PM CDT MON MAY 20 2013 IAC053-210200- /O.CON.KDMX.SV.W.0065.000000T0000Z-130521T0200Z/ DECATUR IA- 846 PM CDT MON MAY 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR COUNTY UNTIL 900 PM CDT... AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...AND MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... VAN WERT AROUND 855 PM CDT. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 6 AND 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4058 9402 4074 9402 4088 9378 4074 9356 TIME...MOT...LOC 0147Z 237DEG 31KT 4078 9380 HAIL...1.00IN WIND...<50MPH $$
619 WWUS53 KDMX 210200 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT MON MAY 20 2013 IAC053-210208- /O.EXP.KDMX.SV.W.0065.000000T0000Z-130521T0200Z/ DECATUR IA- 900 PM CDT MON MAY 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HEAVY RAINFALL AND HAIL UP TO PENNY SIZE ARE STILL POSSIBLE. LAT...LON 4058 9402 4074 9402 4088 9378 4074 9356 TIME...MOT...LOC 0158Z 237DEG 31KT 4083 9369 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:30 PM CDT, 52 minutes earlier.
Area forecast discussion, May 20, 7:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 730 PM CDT MON MAY 20 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN CONCERNS WILL BE THE CHANCES FOR SEVERE WEATHER. THOUGH WE HAVE SUFFICIENT CAPE AND BULK SHEAR PRESENTLY...THERE IS LITTLE SFC CONVERGENCE IN THE AREAS OF HIGHEST INSTABILITY. THE CHANCE YET THIS EVENING IS CONDITIONAL AND WITH THE BETTER CHANCES STILL OVER THE SOUTHEAST. WITH THE LESSENING OF DAYTIME HEATING AND SUNSET... THE THREAT WILL DIMINISH THIS EVENING. OVERNIGHT LOWS WILL DROP INTO INTO THE 50S NORTHWEST AND THE LOWER 60S IN THE SOUTHEAST. WINDS WILL DIMINISH THIS EVENING AS WELL. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 314 PM CDT MON MAY 20 2013 MAIN FORECAST CONCERN WAS FOCUSED ON STUBBORN UPPER LOW TO SLOWLY MIGRATE EAST TUESDAY AND WEDNESDAY. MODELS ARE IN GREAT AGREEMENT WITH PLACING THE FORECAST AREA IN MUCH OF THE DRY SLOT TUESDAY INTO WEDNESDAY...THEN WITH THE COOL DOWN LATE IN THE WEEK. LEANED TOWARD A NAM/GFS/SREF BLEND THROUGH WEDNESDAY...AND MORE TOWARDS THE ECMWF BY THE WEEKEND. GFS SEEMED TOO COLD FOR THURSDAY AND FRIDAY. .TUESDAY AND WEDNESDAY... UPPER LOW CONTINUES OVER SOUTHERN MINNESOTA BEFORE BEGINNING TO SHIFT EAST INTO NORTHERN IOWA BY 12Z WEDNESDAY. THE BULK OF THE MOISTURE AND BEST DYNAMICS FOR STORM DEVELOPMENT REMAINS EAST OF THE FORECAST AREA ALONG THE COLD FRONT IN ILLINOIS AND MISSOURI. LOW CONFIDENCE WITH MUCH CONVECTION OVER CENTRAL TO WESTERN PORTIONS OF THE FORECAST AREA...AND KEPT SMALL POPS GOING IN THE EAST MAINLY DUE TO SOME WEAK INSTABILITY BY THE AFTERNOON. WRAP- AROUND MOISTURE WITHIN THE CAA REGIME BEHIND THE SURFACE LOW TRACKING ACROSS NORTHERN IOWA WILL PROVIDE SOME SHOWER ACTIVITY WEDNESDAY OVER THE FORECAST AREA. .THURSADY THROUGH MONDAY... SURFACE HIGH BUILDS INTO THE REGION THURSDAY AND CONTINUES THROUGH AT LEAST FRIDAY. TEMPS AND DEW POINTS LOOK TO REMAIN FAIRLY PLEASANT THURSDAY AND FRIDAY. DECENT THETA-E ADVECTION DEVELOPS BY FRIDAY AFTERNOON ACROSS WESTERN IOWA AS A SHORTWAVE RIDES ALONG THE 500MB RIDGE. ECMWF IS SLIGHTLY FASTER THAN THE GFS...BUT BEST FORCING AND THETA-E ADVECTION MOVES INTO THE FORECAST AREA BY 00Z SATURDAY. KEPT MUCH OF THE FORECAST AREA DRY ON FRIDAY. SERIES OF SHORTWAVES CONTINUE TO RIDGE THE UPPER LEVEL RIDGE DURING THE WEEKEND AND LOOK TO PROVIDE AN ACTIVE MEMORIAL WEEKEND. && .AVIATION...21/00Z ISSUED AT 730 PM CDT MON MAY 20 2013 CYCLONIC CIRCULATION OVER THE STATE HAS HELPED SET OFF THUNDERSTORMS THIS EVENING. TWO MAIN LINES OVER NORTHWEST IOWA...AND ALSO FROM SOUTHWEST IN TO CENTRAL IOWA. TSRA WILL DISSIPATE BY AROUND 06Z WITH SCT-BKN MVFR CIGS AROUND THE STATE LATE TONIGHT INTO TUE MORNING. VFR CONDITIONS EXPECTED TUE WITH RE-DEVELOPMENT OF TSRA OVR THE ERN TAF SITES POSSIBLE. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...MS MAY 13
Hazardous weather outlook, May 20, 3:32 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 20 2013 IAZ027-028-039-212045- BUTLER-BREMER-BLACK HAWK- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE YET THIS EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL AND WIND BEING THE MAIN THREATS. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER AND THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ050-059>062-070>075-081>086-092>097-212045- TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ004>007-015>017-023>026-033>038-044>049-057-058-212045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON- GUTHRIE- 332 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. A SEVERE STORM OR TWO MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING FRIDAY NIGHT AND PERSISTING FROM TIME TO TIME INTO NEXT WEEKEND. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. REV
In the hours before
Local storm report, May 20, 7:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL MAXWELL 41.89N 93.40W
05/20/2013 E1.75 INCH STORY IA EMERGENCY MNGR
QUARTER SIZE HAIL STARTED AT 738 PM.
&&
SKOWLocal storm report, May 20, 7:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 NW ANKENY AIRPORT 41.74N 93.63W
05/20/2013 E1.75 INCH POLK IA AMATEUR RADIO
&&
SKOWLocal storm report, May 20, 7:59 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
759 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FUNNEL CLOUD 1 S COLLINS 41.89N 93.31W
05/20/2013 STORY IA BROADCAST MEDIA
ROTATING FUNNEL CLOUD OBSERVED TO THE NORTH NEAR COLLINS.
DUST STIRRED UP AT THE GROUND BELOW THE FUNNEL...BUT
ROTATION IN THE DUST WAS NOT OBSERVED. LASTED ABOUT 20
SECONDS BEFORE DISSIPATING.
&&
SKOWLocal storm report, May 20, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 S UNION 42.23N 93.06W
05/20/2013 E60 MPH HARDIN IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
SKOWSpecial weather statement, May 20, 8:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 818 PM CDT MON MAY 20 2013 IAZ026-036-037-210215- FRANKLIN-HAMILTON-HARDIN- 818 PM CDT MON MAY 20 2013 ...THUNDERSTORM WITH HAIL POSSIBLE... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF IOWA FALLS...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALDEN... POPEJOY... IOWA FALLS... COULTER... LATIMER... GENEVA... HAMPTON... HANSELL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AWB
Local storm report, May 20, 8:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 N STATE CENTER 42.06N 93.17W
05/20/2013 E60 MPH MARSHALL IA TRAINED SPOTTER
PEA SIZE HAIL AS WELL.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:10 PM CDT | Tornado Warning | DMX | Polk, Story | 35 min |
| May 20, 7:24 PM CDT | Tornado Warning | DMX | Hardin, Marshall, Story | 36 min |
| May 20, 7:39 PM CDT | Tornado Warning | DMX | Jasper, Marshall, Polk, Story | 36 min |
| May 20, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 31 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 32 min |
| May 20, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 24 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy, Hardin | 49 min |
| May 20, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 25 min |
| May 20, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 30 min |
| May 20, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 34 min |
| May 20, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.